South Dakota, 2012High Wind in South Dakota, August 15, 2012
August 15, 2012 · NWS UNR · 4 events in 4 counties and zones
Strong northwesterly winds developed behind a cold front. The strongest winds developed across portions of the southwestern South Dakota plains, where sustained winds of 35 to 45 mph and gusts to 55 mph were recorded.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong northwesterly winds developed behind a cold front. The strongest winds developed across portions of the southwestern South Dakota plains, where sustained winds of 35 to 45 mph and gusts to 55 mph were recorded.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 15, 2:17 AM MST, 4 hours 43 minutes earlier.
Area forecast discussion, Aug 15, 2:17 AM MST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
317 AM MDT WED AUG 15 2012
.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER
WESTERN ND...WITH A COLD FRONT STRETCHING SOUTHWESTWARD ACROSS
SOUTHEASTERN MT AND INTO NORTH CENTRAL WY. UPPER LEVEL ANALYSIS
SHOWS NEAR ZONAL FLOW OVER THE REGION...WITH A SHORTWAVE SLIDING
SLOWLY SOUTHEAST INTO NORTHERN MT. SKIES ARE MOSTLY CLEAR ACROSS
THE AREA WITH LIGHT WINDS. TEMPS ARE IN THE UPPER 50S AND 60S.
MUCH COOLER WX IS ON TAP FOR THE SECOND HALF OF THE WEEK AS THIS
STRONG COLD FRONT PASSES QUICKLY THROUGH THE AREA THIS MORNING.
STRONG AND GUSTY WINDS CAN BE EXPECTED ACROSS MUCH OF THE AREA
TODAY BEHIND THE FRONT. A FEW SHOWERS ARE POSSIBLE OVER WESTERN
PORTIONS OF THE AREA TODAY AND ACROSS SOUTHERN PORTIONS OF THE
AREA TONIGHT AS THE SHORTWAVE SLIDES ACROSS MT AND THE NORTHERN
PLAINS. TEMPS WILL WARM BACK CLOSE TO AVERAGE BY THE WEEKEND.
THE COLD FRONT WILL PASS THROUGH MUCH OF NORTHEASTERN WY AND
NORTHWESTERN SD OVER THE NEXT 3 HRS...THEN MOVE QUICKLY THROUGH
THE REST OF THE CWA DURING THE MORNING HOURS. WINDS WILL TURN TO
THE NORTH TO NORTHWEST AND INCREASE QUICKLY BEHIND THE FRONTAL
PASSAGE. WILL KEEP WARNINGS AND WATCHES GENERALLY AS IS...EXCEPT
TO PUSH OFF THE START OF THE ADVISORY A COUPLE OF HOURS ACROSS FAR
SOUTHWESTERN AND SOUTH CENTRAL SD. THE STRONGEST WINDS STILL LOOK
TO BE ACROSS THE EASTERN FOOTHILLS...INCLUDING RAPID CITY...AND
THE ADJACENT PLAINS. THE STRONGEST WINDS ACROSS THE CWA WILL
GENERALLY BE FOR ABOUT 6 HOURS BEHIND THE PASSAGE...BEFORE
STARTING TO DECREASE. HIGH TEMPS WILL BE A BIT TRICKY... ESPECIALLY
OVER SOUTHERN PORTIONS OF SD AS FRONT SLIDES THROUGH LATE IN THE
MORNING. WILL GO WITH HIGHS RANGING FROM THE UPPER 60S OVER
PORTIONS OF THE NORTHEASTERN WY...NORTHWESTERN SD...AND THE BLACK
HILLS...TO MIDDAY HIGHS NEAR 90 OVER SOUTH CENTRAL SD. TEMPS WILL
FALL BEHIND THE FRONT ACROSS SOUTHERN AREAS THROUGH THE REST OF
THE DAY. CHANCES FOR SHOWERS LOOK RATHER MINIMAL ACROSS THE AREA
TODAY...BUT WILL KEEP SLIGHT CHANCES OVER WESTERN PORTIONS OF THE
CWA...ESPECIALLY FOR THE AFTERNOON. THUNDERSTORMS DEVELOPMENT
ALONG THE FRONT SHOULD HOLD OFF UNTIL AFTER THE FRONT PASSES SOUTH
CENTRAL SD...SO WILL KEEP DRY THERE.
WINDS WILL DIMINISH LATE TODAY AND ESPECIALLY THIS EVENING AS HIGH
PRESSURE MOVES ACROSS MT AND PRESSURE GRADIENT RELAXES. CHANCES
FOR LIGHT SHOWERS WILL SPREAD SOUTH AND EAST TONIGHT...MAINLY
ACROSS SOUTHERN PORTIONS OF NORTHEASTERN WY INTO SOUTHWESTERN SD.
CHILLY TEMPS ARE EXPECTED TONIGHT AND THURSDAY NIGHT WITH LOWS IN
THE 40S AND LOWER 50S. HIGH PRESSURE WILL MOVE EAST ACROSS THE
REGION THURSDAY AND THURSDAY NIGHT...BRINGING MOSTLY CLEAR SKIES
AND RELATIVELY LIGHT WINDS. HIGHS ON THURSDAY WILL BE IN THE LOW
TO MID 70S...WITH 60S OVER THE BLACK HILLS. SOME WARMER AIR WILL
BUILD BACK IN ON FRIDAY...ESPECIALLY ACROSS SOUTHERN PORTIONS OF
THE CWA...AS HIGH PRESSURE EXITS AND RIDGE MOVES SLOWLY EAST
ACROSS THE WESTERN CONUS. HIGHS WILL BE IN THE 70S AND LOWER 80S.
HAVE ADDED A SLIGHT CHANCE FOR SHOWERS AND STORMS OVER SOUTH
CENTRAL SD FRIDAY NIGHT AS LOW LEVEL JET DEVELOPS OVER CENTRAL NEB
AND THETA-E ADVECTION INCREASES.
EXTENDED...LARGE UPPER TROF WILL BE LOCATED ACROSS EASTERN CANADA
INTO THE EASTERN CONUS SAT-SUN WITH BUILDING UPPER LEVEL RIDGE
ACROSS THE WESTERN U.S.. THIS WILL RESULT IN NORTH-NORTHWEST FLOW
ALOFT ACROSS THE NORTHERN PLAINS. SHORTWAVES DROPPING SOUTHWARD IN
CYCLONIC FLOW WILL TAKE A PATH EAST OF THE FORECAST AREA...RESULTING
IN DRY WEATHER FOR THE WEEKEND. WITH COOL SURFACE HIGH
PRESSURE ACROSS THE NORTHERN PLAINS/UPPER MIDWEST...TEMPERATURES
WILL BE SLIGHTLY BELOW AVERAGE. UPPER LEVEL TROF SHIFTS EASTWARD
EARLY NEXT WEEK...RESULTING A WARMING TREND.
&&
.AVIATION...12Z TAFS
STRONG COLD FRONT WILL MOVE THROUGH NORTHEAST WYOMING/WESTERN SOUTH
DAKOTA EARLY THIS MORNING. NORTHWEST WINDS OF 25-35KT WITH GUSTS
AROUND 45KT EXPECTED IN THE WAKE OF THE COLD FRONT. SOME 2500-4500FT
AGL CIGS WILL SPREAD INTO NORTHEAST WYOMING AND NORTHWEST SOUTH
DAKOTA LATER THIS MORNING AND PERSIST THROUGH THIS AFTERNOON.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM MDT THIS EVENING
FOR BENNETT-FALL RIVER-HAAKON-HERMOSA FOOT HILLS-JACKSON-
SOUTHERN FOOT HILLS.
WIND ADVISORY FROM 11 AM THIS MORNING TO 9 PM CDT THIS EVENING
FOR MELLETTE-TODD-TRIPP.
HIGH WIND WARNING FROM 6 AM THIS MORNING TO 6 PM MDT THIS
EVENING FOR CUSTER CO PLAINS-PENNINGTON CO PLAINS-RAPID
CITY-SHANNON-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT
HILLS.
WIND ADVISORY UNTIL 4 PM MDT THIS AFTERNOON FOR BUTTE-HARDING-
NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-PERKINS-
ZIEBACH.
WY...NONE.
&&
SHORT TERM...26
LONG TERM....07
AVIATION...07Hazardous weather outlook, Aug 15, 5:31 AM MST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
631 AM MDT WED AUG 15 2012
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-161300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
631 AM MDT (731 AM CDT) WED AUG 15 2012
...HIGH WIND WARNING TODAY FOR THE EASTERN FOOTHILLS OF THE
BLACK HILLS AND ADJACENT PLAINS...
...WIND ADVISORY TODAY FOR THE PLAINS OF WESTERN AND SOUTH
CENTRAL SOUTH DAKOTA...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG NORTHWESTERLY WINDS WILL DEVELOP BEHIND A COLD FRONT THIS
MORNING AND PERSIST THROUGH THE AFTERNOON HOURS. NORTH TO NORTHWEST
WINDS OF 20 TO 40 MPH ARE EXPECTED ACROSS MUCH OF THE AREA. THE
STRONGEST WINDS ARE EXPECTED ACROSS PORTIONS OF WEST CENTRAL SOUTH
DAKOTA...WHERE GUSTS TO 60 MPH ARE POSSIBLE. WINDS WILL BEGIN
TO DIMINISH BY THIS EVENING.
AN ISOLATED THUNDERSTORM IS POSSIBLE THIS AFTENOON...MAINLY ACROSS
THE BLACK HILLS AREA AND INTO NORTHEASTERN WYOMING. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.
THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY TODAY
ACROSS MUCH OF WEST CENTRAL AND SOUTHWESTERN SOUTH DAKOTA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
High Wind, Custer Co Plains
- When
- August 15, 7:00 AM MST to 9:00 AM MST
- Where
- Custer Co Plains forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Trained Spotter
- Coordinates
- 43.678, -103.451 (the zone’s center; the record gives no point)
High Wind, Pennington Co Plains
- When
- August 15, 8:00 AM MST to 2:00 PM MST
- Where
- Pennington Co Plains forecast zone
- Measured
- 44 kt (51 mph) measured sustained
- Reported by
- RAWS
- Coordinates
- 44.004, -102.824 (the zone’s center; the record gives no point)
High Wind, Southern Meade Co Plains
- When
- August 15, 8:00 AM MST to 9:00 AM MST
- Where
- Southern Meade Co Plains forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 44.567, -102.717 (the zone’s center; the record gives no point)
High Wind, Oglala Lakota
- When
- August 15, 11:30 AM MST to 1:00 PM MST
- Where
- Oglala Lakota forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 43.336, -102.552 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Jersey, August 15, 20121 death · $5,000 · 1.25 in hail · 8 events
- Damaging Wind and Lightning Strike in New Jersey, August 15, 2012$8.0 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Wisconsin, August 15 to 16, 2012$61,000 · 1.5 in hail · 18 events
- Flooding and Damaging Winds in Massachusetts, August 15, 2012$57,000 · 8 events
- Flash Flooding and Hail in Mississippi, August 15 to 16, 2012$37,000 · 1.25 in hail · 10 events
- Damaging Wind in Texas, August 15, 2012$50,000 · 1 event
- Flash Flood and Damaging Wind in Arizona, August 15, 2012$45,000 · 56 kt wind · 2 events
- Flash Flood and Flooding in Massachusetts, August 15, 2012$35,000 · 50 kt wind · 5 events
- Damaging Winds in Virginia, August 15, 2012$26,000 · 50 kt wind · 11 events
- Wildfire in Kansas, August 15 to 16, 2012$25,000 · 1 event
- Hail and Damaging Winds in New York, August 15, 2012$7,000 · 1.5 in hail · 12 events
- Flooding in Rhode Island, August 15, 2012$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402864, 402865, 402867, 402866.